Amoxicillin/clavulanic acid-induced pancreatitis: case report

BMC Gastroenterol. 2018 Aug 2;18(1):122. doi: 10.1186/s12876-018-0851-6.

Abstract

Background: Acute pancreatitis is an acute inflammation of the pancreas that varies in severity from mild to life threatening usually requiring hospitalization. The true incidence of drug-induced pancreatitis (DIP) is indeterminate due to the inadequate documentation of case reports of DIP. Here we present the case of amoxicillin/clavulanic acid-induced pancreatitis in a previously healthy male after excluding all other causes of pancreatitis.

Case presentation: A 58-year-old Caucasian man presenting for acute sharp abdominal pain with associated nausea and heaves. Pain was non-radiating and worsening with movement. Patient had no constitutional symptoms. The only medication he received prior to presentation was amoxicillin/clavulanic acid as prophylaxis for a dental procedure with his symptoms starting on day 9th of therapy. Laboratory studies revealed mild leukocytosis, increased levels of serum lipase, amylase, and C-reactive protein (CRP). Abdominal computed tomography (CT) was notable for acute pancreatitis with no pseudocyst formation. Hence, patient was diagnosed with mild acute pancreatitis that was treated with aggressive intravenous (IV) hydration and pain management with bowel rest of 2 days duration and significant improvement being noticed within 72 h. On further questioning, patient recalled that several years ago he had similar abdominal pain that developed after taking amoxicillin/clavulanic acid but did not seek medical attention at that time and the pain resolved within few days while abstaining from food intake. All other causes of pancreatitis were ruled out in this patient who is non-alcoholic, non-smoker, and never had gallstones. Abdominal ultrasound and magnetic resonance cholangiopancreatography (MRCP) eliminated out the possibility of gallstones, biliary ductal dilatation, or choledocholithiasis. Patient had no hypertriglyceridemia nor hypercalcemia, never had endoscopic retrograde cholangiopancreatography (ERCP), never took steroids, has no known malignancy, infection, trauma, or exposure to scorpions.

Conclusion: This case describes a patient with DIP after the intake of amoxicillin/clavulanic acid and when all other common causes of acute pancreatitis were excluded. Only two other case reports were available through literature review regarding amoxicillin/clavulanic acid- induced pancreatitis. We again stress on the importance of identifying and reporting cases of DIP to raise awareness among physicians and clinicians.

Keywords: Amoxicillin; Amoxicillin/clavulanic acid; Drug-induced pancreatitis; Pancreatitis.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Abdominal Pain / etiology
  • Amoxicillin-Potassium Clavulanate Combination / adverse effects*
  • Cholangiopancreatography, Magnetic Resonance
  • Humans
  • Male
  • Middle Aged
  • Nausea / etiology
  • Pancreatitis / chemically induced*
  • Pancreatitis / complications
  • Pancreatitis / diagnostic imaging
  • Tomography, X-Ray Computed
  • Ultrasonography
  • Vomiting / etiology
  • beta-Lactamase Inhibitors / adverse effects*

Substances

  • beta-Lactamase Inhibitors
  • Amoxicillin-Potassium Clavulanate Combination